Iowa, 2013

Flash Flood in Iowa, August 11, 2013

August 11, 2013 · NWS OAX · 1 event in 1 county or zone

Scattered thunderstorms developed along and north of slow moving cold front during the evening of August 11. Due to the moisture and instability present, a few of the storms produced marginally severe size hail in eastern Nebraska along brief periods of heavy rain which caused isolated flash flooding in a few communities near the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along and north of slow moving cold front during the evening of August 11. Due to the moisture and instability present, a few of the storms produced marginally severe size hail in eastern Nebraska along brief periods of heavy rain which caused isolated flash flooding in a few communities near the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 11, 5:25 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 5:25 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT SUN AUG 11 2013

.AVIATION...00Z TAFS FOR KOMA...KLNK AND KOFK. IMMEDIATE CONCERN
WILL BE THUNDERSTORM CHANCES AT KOMA/KLNK WITH A VERY SLOW MOVING
FRONT POISED JUST NORTHWEST OF THESE SITES. BELIEVE THE BEST
CHANCE WOULD BE FROM 01-04Z. MEANWHILE...CONVECTION IS EXPECTED TO
REMAIN JUST SOUTH OF THE KOFK TAF LOCATION. OTHERWISE...BEHIND THE
FRONT...THERE COULD BE SOME TEMPORARY IFR CONDITIONS WITH LOW
CEILINGS AT KOFK 10-13Z...AND MAYBE SOME MVFR FOG AT KOMA 10-13Z.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SUN AUG 11 2013/

DISCUSSION...

UPPER PATTERN AMPLIFIES IN THE SHORT TERM AS RIDGE BUILDS OVER THE
WEST AND TROUGH DEEPENS IN THE EASTERN PART OF THE NATION. CENTRAL
PLAINS REGION REMAINS BETWEEN THESE TWO FEATURES WITH A CONTINUING
CHANCE OF PERIODIC PRECIP. MAIN QUESTION WILL BE HOW WELL MODELS
DELINEATE WESTWARD EXTENT OF DRIER AIR OVER THE GREAT LAKES AND
UPPER MIDWEST.

A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS NORTHEAST NEBRASKA INTO
FAR NORTHWEST IOWA AT 19Z. REGIONAL RADAR SHOWING SOME RETURNS
DEVELOPING ALONG THIS FEATURE WITH STRONGER STORMS AROUND THE
BLACK HILLS AND OVER NORTH CENTRAL IOWA. SOME CHANCE OF STORMS
FOR THE AREA LATE THIS AFTERNOON INTO MONDAY AS THE BOUNDARY SINKS
SLOWLY SOUTH WITH WEAK CONVERGENCE IN THE LOWER LEVELS. DRIER AIR
THEN MOVES INTO THE AREA MONDAY NIGHT AND TUESDAY WITH FRONT
PUSHED INTO THE SOUTHERN PLAINS AND WESTERN HIGH PLAINS OF
COLORADO AND WYOMING...WHERE IT REMAINS THROUGH WEDNESDAY.

UPPER FLOW REMAINS AMPLIFIED THROUGH MUCH OF THE EXTENDED PERIOD
FOR LATE THIS WEEK AND INTO THE WEEKEND WITH BROAD HIGH PRESSURE
STRETCHING FROM THE EASTERN PLAINS TO THE MID ATLANTIC REGION.
THIS IS EXPECTED TO PROVIDE DRY WEATHER AND SEASONAL TEMPERATURES
TO THE AREA WITH PRECIP CHANCE SETTING UP WEST AND SOUTH OF THE
AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 11, 3:45 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SUN AUG 11 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING THE WINDS THE PRIMARY HAZARD. THE BEST
CHANCE FOR SEVERE STORMS THIS EVENING WOULD BE NORTH OF INTERSTATE80
AND SOUTH OF A LINE FROM ALBION NEBRASKA TO ONAWA IOWA. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.

THUNDERSTORM CHANCES DRIFT SOUTHWARD BY LATE EVENING AND OVERNIGHT
SOUTH OF THE INTERSTATE. THERE WILL BE AN ADDITIONAL SLIGHT CHANCE
FOR STORMS ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH
THURSDAY AS WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE NEEDED YET THIS EVENING FOR
AREAS ALONG AND NORTH OF INTERSTATE 80.

DEWALD

In the hours before

Special weather statement, Aug 11, 3:49 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT SUN AUG 11 2013

IAZ043-NEZ015-034-112215-
MONONA IA-THURSTON NE-BURT NE-
449 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
SOUTHEASTERN THURSTON AND BURT COUNTIES UNTIL 515 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYONS...OR 40 MILES SOUTH OF SIOUX CITY...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYONS AND DECATUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4187 9609 4187 9613 4186 9613 4185 9649
      4196 9654 4212 9621
TIME...MOT...LOC 2148Z 250DEG 16KT 4192 9645

KERN
Local storm report, Aug 11, 6:00 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SE LEIGH              41.66N 97.18W
08/11/2013  E1.00 INCH       COLFAX             NE   PUBLIC

&&

VDEWALD
Special weather statement, Aug 11, 6:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SUN AUG 11 2013

NEZ031>033-120115-
STANTON NE-MADISON NE-CUMING NE-
735 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR STANTON...SOUTHEASTERN MADISON
AND SOUTHWESTERN CUMING COUNTIES UNTIL 815 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...OR 14 MILES SOUTH OF NORFOLK...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...STANTON AND WISNER.

LAT...LON 4189 9755 4202 9684 4175 9682 4175 9753
TIME...MOT...LOC 0035Z 263DEG 28KT 4183 9751

KERN
Local storm report, Aug 11, 6:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             MADISON                 41.83N 97.46W
08/11/2013  E1.00 INCH       MADISON            NE   LAW ENFORCEMENT

&&

VDEWALD
Special weather statement, Aug 11, 6:58 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT SUN AUG 11 2013

IAZ043-055-NEZ015-034-120145-
MONONA IA-HARRISON IA-THURSTON NE-BURT NE-
758 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
NORTHWESTERN HARRISON...SOUTHEASTERN THURSTON AND BURT COUNTIES UNTIL
845 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYONS...OR 40 MILES SOUTH OF SIOUX CITY...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...DECATUR AND BLENCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4186 9650 4200 9656 4211 9604 4183 9597
TIME...MOT...LOC 0058Z 261DEG 14KT 4192 9647

KERN
Special weather statement, Aug 11, 7:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
823 PM CDT SUN AUG 11 2013

IAZ043-055-NEZ034-120200-
MONONA IA-HARRISON IA-BURT NE-
823 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONONA...NORTHWESTERN
HARRISON AND BURT COUNTIES UNTIL 900 PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAIG...OR 43 MILES NORTHWEST OF OMAHA...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...CRAIG...OAKLAND AND LITTLE SIOUX.

LAT...LON 4165 9605 4183 9656 4194 9652 4187 9595
TIME...MOT...LOC 0121Z 292DEG 32KT 4182 9641

KERN

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monona

When
August 11, 7:30 PM CST to 8:00 PM CST
Where
Monona County, 0.51 mi E of Onawa to 0.62 mi NW of Onawa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.030, -96.090

Heavy rain caused some minor flash flooding of a few streets in the Onawa area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466027.